MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS SYMFONY; MULTIFOCAL IOLS

JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS SYMFONY; MULTIFOCAL IOLS
Model Number ZXR00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endophthalmitis (1835); Swelling (2091); Blurred Vision (2137)
Date of Event 02/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If explanted; give date: not applicable; the lens remains implanted.(b)(4).Device evaluation: the intraocular lens was not returned for investigation as it remains implanted.The patient's reported event could not be confirmed.Manufacturing record review: during the manufacturing record review of the production order for this serial number, no product deficiency was identified.The documentation shows that the production order was manufactured according to specifications.Labeling review: the directions for use (dfu) were reviewed.The dfu adequately provides instructions, precautions, along with warnings for the proper use and handling of the product.Historical analysis: a search of complaints related revealed no other complaints have been received for this production order number.A search of complaints related to the sterilization lot was performed and revealed that 2 additional complaints were received from this sterilization lot.However, these 2 complaints were not related to infection or inflammation problems.As a result of the investigation, no product deficiency was identified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
A patient called to inquire about his intraocular lens (iol) and to also share his experience post implant.Reportedly, he had acute swelling the following day (post op) which he didn¿t think was normal.He was seeing black dots.The doctor informed him that the black dots were white blood cells.No other patients that day had any issues.His surgeon has done over 60,000 implants with an infection rate of 1/20,000.The normal preop process was followed; all was done correctly.He was prescribed the normal protocol for post op drops.His surgery was (b)(6) 2019.On friday, his symptoms started.He had blurriness in his operative, right eye.He spoke with his doctor on friday, who informed him the blurriness might last a day, or a week or longer.By saturday, he could not see.Reporting over 1,000 floaters.He contacted the surgeon¿s office and shared his symptoms.He saw a doctor within the practice that same day.When he went outside everything was ''white'' with the floaters.The doctor informed him what he saw were white blood cells which was reportedly an infection.He was then referred to a retinal specialist later that same day who diagnosed an acute infection.He received two (2) antibiotic shots in his right eye.A culture was drawn from his eye and sent for identification, which could take up to 2 weeks.Sunday, he said he had some improvement in his sight; but was not 20/20.By sunday evening he could see the tv and was getting better, he thought his vision was now 20/80.He had step improvement.He returned to the retinal specialist on monday for follow up.The swelling was down, and the eye was clearing.Follow up on tuesday with his original eye surgeon where quite a bit of improvement was seen.He then had another follow up appointment, (b)(6) 2019.His distance vision is 20/25; but he is not sure of this; and is thinking more 20/30 or even 20/40.His other eye (left) has always been 20/20.But, it seems like it is worse now.Near vision in the right (operative) eye is not good; but maybe because his eyes were dilated during the previous week while the antibiotics were working, he wasn''t sure of why he was given drops to dilate his eyes.He does not know the exact cause of the infection; but was told it was probably his own infection which was exacerbated in his eye due to the surgery.He denies having any illness, or condition that would have contributed to the event/infection.He was told maybe it was a staph infection; but the culture would identify that.The doctors weren't so concerned about the culture; but rather that the antibiotics were helping treat the acute infection.The surgical assistant indicated that the infection was from his body.The infection was in the anterior chamber, the front of the eye.Thoughts were the infection may be from the incision; or maybe the lens.Injections were vancomycin and ceftazidime on saturday.Lycopene 1% for dilation, durezol 0.5% and besivance, a steroid for the swelling.He was prescribed these medications.At his visit on (b)(6) 2019, he was told to stop the lycopene and to reduce the drops.He reports having starbursts in his right eye prior to the surgery.The starburst, along with his near-sightedness and astigmatism were the factors for having the cataract surgery, which was said to be moderate in size.He had halos around the tail lights of cars at night prior to the surgery.He has no other medical conditions, just a little high blood pressure and takes a low dose pill.He denies having dry eyes.The cataract extraction took place under the phaco system where the surgeon uses the blade and not laser for his patients.Patient was diagnosed with acute endophthalmitis and was believed to be bacterial in nature as the injected antibiotics worked and the infection cleared.Initially, there was no prognosis and he was told he could have had permanent damage and could have lost 60% of his vision had he not called right away.He does note that the contrast is different comparing it to his other eye.Patient reports feeling better; but is still concerned.He wanted to know how the infection happened, which he stated he should find out tomorrow.His main reason for calling was to see if we had heard of anyone else with issues recently.He will continue to see his eye surgeon.No further information was provided.
 
Additional Manufacturer Narrative
Additional information was received and it was learnt that patient was doing well and stable.Patient had his last visit with the retina specialist.The infection was gone.The cultures taken grew nothing, was negative.The doctor explained that the amount of fluid drawn for the culture is very minimal and they did not expect a positive culture result.Patient was scheduled to see his ophthalmologist on april 12th for his last scheduled appointment.Patient stated that distance vision is 20/20; but he is having a little difficulty seeing the small print/letters both on his phone, computer, and reading the newspaper.He is using 3+ reading glasses (non prescription).He was hoping to not need glasses at all; but he knows he is not at refractive stability yet.No further information provided.
 
Additional Manufacturer Narrative
This correction mdr is being submitted to address inaccurate information in section f on the xml version of the previous submission caused by a software glitch in the transmission process.The internal non-conformance numbers for this software issue are nr-0148919 and capa-010215.

Brand Name
TECNIS SYMFONY
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
1700 e st andrew place
santa ana CA 92705
MDR Report Key8490070
Report Number3011852734-2019-00082
Device Sequence Number13956978
Product Code POE
UDI-Device Identifier05050474579071
UDI-Public(01)05050474579071(17)230727
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/27/2023
Device Model NumberZXR00
Device Catalogue NumberZXR00U0190
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/13/2019
Supplement Date Received by Manufacturer04/09/2019
10/25/2020
Initial Report FDA Received Date04/07/2019
Supplement Report FDA Received Date05/07/2019
11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Date Report Sent to FDA01/01/2005